Alert archive / Wisconsin / Gale Watches in 2018
Gale Watch 14, NWS Milwaukee, WI
NWS Milwaukee, WI issued this gale watch at Nov 21, 2018, 1:40 PM CST. It took effect at Nov 23, 2018, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 21, 2018, 1:40 PM CST (19:40 UTC)
- In effect from
- Nov 23, 2018, 6:00 AM CST
- Expired
- Nov 22, 2018, 2:18 PM CST
- In force
- Issued by
- NWS Milwaukee, WI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Nov 21, 11:36 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Nov 21, 11:36 AM CST, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1136 AM CST Wed Nov 21 2018 .UPDATE... Radar returns moving into the area continue to indicate elevated snow showers, but thus far have not seen any ob sites reporting snow at the surface across the forecast area. Cloud based around 5000-7000 ft support the idea of low level dry air limiting much of anything from making it to the surface. && .AVIATION(18Z TAFS)... A few areas of MVFR stratus remain in place, but in general, ceilings have lifted to VFR, and should remain there through this afternoon. Radar is showing returns moving into the area, but by and large this precipitation is dissipating before it hits the ground, due to a layer of dry air in the lower levels of the atmosphere. A few flurries aren't out of the question this afternoon, but most of the area will remain dry. Winds will remain northeasterly this afternoon, before becoming easterly and eventually southeasterly tonight. Some lower lake effect clouds are expected to move onshore by tomorrow morning, and while little to no precipitation is expected at this time, ceilings will lower to at least MVFR at MKE and ENW, and perhaps also at UES. && .PREV DISCUSSION... (Issued 928 AM CST Wed Nov 21 2018) UPDATE... Keeping an eye on an area of light snow showers/flurries along the upper Mississippi River, in the general vicinity of the Twin Cities. This narrow area of isentropic ascent is in association with a jet streak moving south within the northwest flow aloft. There have been a few reports of snow at the surface with this feature, but as it moves south toward the forecast area it will be moving into an increasingly dry low level airmass. Short term forecast soundings show a significant dry later centered around 4000 ft AGL, which will significantly limit the potential for any flurries to reach the surface across southern Wisconsin later today. Will keep an eye on trends, but for now will keep out any mention of snow for later today. MARINE... Gusty north winds will continue across the lake this morning, decreasing this afternoon as high pressure moves into the region. Brisk southerly winds will kick in on Thursday, continuing into Friday night. A Small Craft Advisory will likely be needed for the nearshore by Thursday night, and a Gale Warning for the open waters on Friday. Winds will diminish on Saturday, before a strong storm system affects the Great Lakes Sunday into Monday. This would likely result in north gales across at least a portion of the lake. AVIATION(12Z TAFS)...MVFR ceilings continue to cover srn WI. Some holes expected to evolve in this lower cloud cover but mid deck pushing in from the northwest. Cold front has shifted to the south with north/northwest winds and cold air advection taking hold. High pressure builds in throughout the day. Winds to become more northerly then northeast. High shifts east tonight with winds becoming more southeast. Light lake effect snow showers or flurries possible for a time but confidence in duration/coverage preclude mention in eastern TAF sites at this time. PREV DISCUSSION... (Issued 300 AM CST WED NOV 21 2018) SHORT TERM... Today - Confidence...Medium Low level cold advection will prevail. Plenty of cloud cover across the area at the outset, however, 925/850 RH progs show pronounced drying through 18z which may help to scour out some of this low cloud cover, though not showing any trends in that direction as yet. MOS not as aggressive on clearing, and this may be in part due to upstream mid/high clouds trending southeast from eastern Dakotas and MN. As surface ridging builds across in the wake of the cold front winds will shift northeast as the day wears on. Given the colder airmass and likelihood of limited sunshine, highs will only reach the upper 20s to middle 30s. Tonight - Confidence...Medium The surface ridge axis will be progressive resulting in a veering wind profile. This will result in some onshore flow as winds make the turn from northeast to southeast to result in some lake effect snow shower or flurry potential especially in the northeast corner of the forecast area. Current forecast has this handled well so no major adjustments needed. Otherwise some hints of return waa with the high clearing to the east. 1000/500 millibar heights increase a bit with upstream ridging advancing into the western great Lakes. THURSDAY THROUGH FRIDAY NIGHT...Forecast Confidence - Medium. Still expecting dry conditions for Thanksgiving Day. Strong warm air advection will take place in the mid-levels, however moisture above 4k feet will be limited. Moisture below 4K feet will be sweeping across southern WI on increasing south to southwest winds. This moisture and associated lower clouds will be riding low level baroclinic zone northward across the area. The clouds and breezy south winds should result in a chilly holiday with wind chills in the teens and 20s, with daytime temperatures rising into the middle 30s. Small concern over some freezing drizzle getting shaken out of the low clouds during the day. However lift from warm air advection above the cloud bearing layer where dry conditions are expected. Also peak lift to occur later in the morning and afternoon, when pavement temperatures should be above freezing, and shelter temperatures will be close to or just above freezing. Warm air advection continues to ramp up and affect more of the area Thursday night and Friday as low level jet spreads across the western Great Lakes. Overnight temperatures will not fall off much due to breezy south winds in the low levels despite partial clearing. Overnight lows in the mid 20s to lower 30s early Friday, should warm above freezing Friday morning, peaking in above 40 in the afternoon. These strengthening winds will pull deeper low and mid-level moisture into the area ahead of an approaching low pressure trof. Hence ptype for this evening should remain liquid. Showers are expected to break out across south central WI Friday afternoon, and affect the entire area Friday night into Saturday morning. While the low levels cool Friday night as precipitation overspreads the area, temperatures remain warm enough in the low levels for ptype to remain as liquid overnight. Expect one tenth to three tenths of an inch liquid during this period. LONG TERM... SATURDAY THROUGH TUESDAY NIGHT...Forecast Confidence - Trending Higher (Medium) for late Weekend Event. Areas of light rain should be winding down across southern Wisconsin Saturday morning as upper level trof shifts off to the northeast. Forecast soundings show low levels of the atmosphere through 3-4K ft remaining above freezing at 12Z, with no significant cold air push during the morning. May be a little light snow mixed in with rain in northern areas, but nothing significant expected. Attention turns to late weekend event, which is looking more impressive for southern WI. Piece of short wave energy rotating around southern Canadian low pressure is to undergo cyclogenesis as it passes across the Rockies into the central Plains late Saturday and Saturday night. Medium range guidance has come into much better run to run continuity and agreement on this system strengthening into a deepening low pressure system undergoing cyclogenesis over the Missouri area by 12Z Sunday, with the potential for warm air advection precipitation already spreading into southern WI by Sunday morning. There has been a trend for acceleration northeast of this system on Sunday so that it would be located in the central/northern IL area by 00Z Monday. While confidence is increasing on this event occurring later in the weekend, there remains considerable uncertainty regarding the low level thermal profile across southern WI, and resultant precipitation types and changeover. There remains considerable variance on the position of the surface and upper level system per the latest GFS ensemble guidance. For example, the 700H circulation per GFS ensemble at 00Z Monday could be anywhere from southern WI to central IL, which would have a significant impact on location of heavier precipitation axis and low level thermal structure. WPC is favoring a blend of all Medium range guidance and ensembles, leaning more on the 12Z Tuesday ECMWF deterministic run. Quick look at 36 hour QPF ending at 00Z Tuesday has considerable differences between Medium range guidance, with three quarters inch to one and one quarter inch from GFS, to between one tenth to three tenths inch from ECMWF. Using Model Certainty tool favors range from three tenths in the east to three quarters inch in the west for QPF for the period Sunday through Monday. Never the less, considerable uncertainty on ptype and changeover, but will start messaging potential for potential impacts from mixed precip and accumulating snow for end of holiday weekend. EMC GEFS plume depicting potential snowfall for KMKE shows a range from zero to over 8", with a mean of around 2" for the Sunday/Monday time frame. AVIATION(09Z TAFS)...Surface cold front shifting southeast of the area this morning with increasing cold air advection. Surface ridging builds in. MVFR cigs to persist for a time this morning with cold air advection regime. The low level RH progs do try to scour things out during the morning. There are mid/high clouds upstream that are trending towards srn WI. As the high shifts to the east tonight a few lake effect snow showers or flurries are possible however little if any accumulation expected with better chances of this across the northeast forecast area. Not a textbook case as low level winds will be veering during this time so sustained, persistent onshore fetch will not be established. MARINE...Current headline expiration times look ok, with gale warning expiring at 09z and small craft advisory at 12z. Canadian high pressure builds in with northwest winds shifting north. At this time it appears better potential for small craft conditions later today would be to our south in IL waters. Winds across the open waters are expected to remain below gale force strength. With pressure gradient tightening back up in the Thursday night through Friday night, another small craft will likely be needed with the southerly wind flow. Some gale potential as well. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Boxell Today/Tonight and Aviation/Marine...Boxell Thursday THROUGH Tuesday...99
Hazardous weather outlook, Nov 21, 4:25 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 425 AM CST Wed Nov 21 2018 WIZ046-047-051-052-056>060-062>072-221030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 425 AM CST Wed Nov 21 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Confidence is increasing on a potential mixed rain and snow event affecting southern Wisconsin on Sunday and Sunday night as strengthening low pressure passes by to the south. At this time, there remains considerable uncertainty regarding the strength of this system, the low level thermal structure and resultant amount of rain and snow that would fall across southern Wisconsin. Never the less, all interests and especially those with travel plans for the last day of the long holiday weekend, should stay on top of the forecast, and listen for later updates in the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however your snowfall reports are always appreciated. LMZ643>646-221030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 425 AM CST Wed Nov 21 2018 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty south winds reaching Small Craft Advisory levels are likely later Thursday into Friday. Small craft conditions will again be possible Sunday and Monday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-221030- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 425 AM CST Wed Nov 21 2018 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong southerly winds Thursday night through Friday night may produce gale force gusts. MBK/PC www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 2:53 PM CST | Small Craft Advisory | MKX | 66 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.